Alert archive / Kentucky / Tornado Warnings in 2024

Tornado Warning 113, NWS Paducah, KY

July 9, 2024Hardin County, Illinois; Crittenden County, Union County, Kentucky

NWS Paducah, KY issued this tornado warning at Jul 9, 2024, 3:06 PM CDT for Hardin County, Illinois; Crittenden County, Union County, Kentucky. It was in force for 24 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2024, 3:06 PM CDT (20:06 UTC)
Expired
Jul 9, 2024, 3:30 PM CDT
In force
24 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Hardin County, IL, Crittenden County, KY, Union County, KY

The radar

The Paducah radar (KPAH), 83 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 3:28 PM CDTTORNADO2.5 S Grove Center, KYAn EF-1 Tornado touched down 2.5 miles south of Grove Center and lifted 1 mile northeast of Grove Center. The estimated peak wind was 105 mph. The path length was 3.22 miles and the maximum path width was 150 yards. Two homes had minor to moderate roof damage.
Jul 9, 3:28 PM CDTTORNADO2.5 S Grove Center, KYAn EF-1 Tornado touched down 2.5 miles south of Grove Center and lifted 1 mile northeast of Grove Center. The estimated peak wind was 105 mph. The path length was 3.22 miles and the maximum path width was 150 yards. Two homes had minor to moderate roof damage.
Jul 9, 3:31 PM CDTTSTM WND DMG6 Wsw Morganfield, KYTornado damage reported, power lines down, damage to house.
Jul 9, 3:31 PM CDTTSTM WND DMG6 Wsw Morganfield, KYTornado damage reported, power lines down, damage to house.
Jul 9, 3:31 PM CDTTORNADO6 N Sturgis, KYCorrects previous tornado report from 6 N Sturgis. Warned Tornado confirmed on the ground.
Jul 9, 3:31 PM CDTTORNADO6 N Sturgis, KYCorrects previous tornado report from 6 N Sturgis. Warned Tornado confirmed on the ground.
Jul 9, 3:32 PM CDTTORNADO6 N Sturgis, KYWarned Tornado confirmed on the ground.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 2:07 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

776 
WFUS53 KPAH 092006
TORPAH
ILC069-KYC055-225-092030-
/O.NEW.KPAH.TO.W.0113.240709T2006Z-240709T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
306 PM CDT Tue Jul 9 2024

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  East central Hardin County in southern Illinois...
  North central Crittenden County in western Kentucky...
  Southwestern Union County in northwestern Kentucky...

* Until 330 PM CDT.

* At 306 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Sturgis, moving north at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Sturgis around 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3742 8802 3746 8813 3767 8808 3763 8785
TIME...MOT...LOC 2006Z 201DEG 26KT 3748 8806 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DW
2 follow-up statements
346 
WWUS53 KPAH 092011
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
311 PM CDT Tue Jul 9 2024

ILC069-KYC055-225-092030-
/O.CON.KPAH.TO.W.0113.000000T0000Z-240709T2030Z/
Hardin IL-Crittenden KY-Union KY-
311 PM CDT Tue Jul 9 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR EAST
CENTRAL HARDIN...NORTHEASTERN CRITTENDEN AND SOUTHWESTERN UNION
COUNTIES...

At 311 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Sturgis, moving north at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Sturgis around 315 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3747 8798 3751 8812 3767 8808 3763 8785
TIME...MOT...LOC 2011Z 201DEG 26KT 3752 8804 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DW
976 
WWUS53 KPAH 092019
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
319 PM CDT Tue Jul 9 2024

ILC069-KYC055-092028-
/O.CAN.KPAH.TO.W.0113.000000T0000Z-240709T2030Z/
Hardin IL-Crittenden KY-
319 PM CDT Tue Jul 9 2024

...THE TORNADO WARNING FOR EAST CENTRAL HARDIN AND NORTHEASTERN
CRITTENDEN COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Kentucky.

&&

LAT...LON 3755 8802 3757 8810 3767 8808 3763 8785
      3753 8793 3755 8800
TIME...MOT...LOC 2018Z 201DEG 26KT 3757 8801 

$$

KYC225-092030-
/O.CON.KPAH.TO.W.0113.000000T0000Z-240709T2030Z/
Union KY-
319 PM CDT Tue Jul 9 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
SOUTHWESTERN UNION COUNTY...

At 318 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Sturgis, moving north at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Union County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3755 8802 3757 8810 3767 8808 3763 8785
      3753 8793 3755 8800
TIME...MOT...LOC 2018Z 201DEG 26KT 3757 8801 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 9, 12:41 PM CDT, 2 hours 25 minutes earlier. Its key messages:

  • The remnants of Beryl will continue to bring widespread shower and storms to the area through late tonight.
  • Flash Flooding and severe thunderstorms are possible through tonight associated with Beryl.
  • The region will dry out and warm up for the latter half of the week through next weekend, with typical summertime heat and humidity returning to the forecast.
Area forecast discussion, Jul 9, 12:41 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1241 PM CDT Tue Jul 9 2024

.KEY MESSAGES...

- The remnants of Beryl will continue to bring widespread shower
  and storms to the area through late tonight.

- Flash Flooding and severe thunderstorms are possible through
  tonight associated with Beryl.

- The region will dry out and warm up for the latter half of the
  week through next weekend, with typical summertime heat and
  humidity returning to the forecast.

&&

.DISCUSSION...
Issued at 355 AM CDT Tue Jul 9 2024

Rain is beginning to increase in coverage across the area early this
morning as moisture surges north. The severe weather threat with
this activity is pretty low given a more stable environment across
our region compared to further south. All eyes will be on the
remnants of Beryl as it moves NNE from the lower Mississippi
Valley this morning on its way through the Quad State today.
Widespread precipitation will continue to move through the
region, especially west of the Mississippi River this morning.
More development, including thunderstorms are expected this
afternoon. Multiple hazards are expected from Beryl including
flash flooding and tornadoes/damaging winds.

Heavy rainfall/Flash flooding: Continued strong moisture flux and
strong ascent will favor very heavy rainfall rates this morning and
throughout the day. Area forecast soundings depict an
environment that is supportive of very efficient rainfall rates
including deeply saturated profiles with warm cloud depths
between 13-16kft, and PW's on the order of 2 to 2.3 inches. WPC
QPF still depicts around 2-4 inches through tonight across much
of the area including southeast Missouri, southern Illinois,
southwest Indiana, far western Kentucky and northwest Kentucky.
Further east, activity is expected to be more scattered in
nature, with less overall rainfall amounts. There continues to
be a signal for locally higher rainfall amounts in southeast
Missouri, and southern Illinois. The previous few runs of the
HREF probability-matched mean guidance shows a few localized
areas of 4-6 inches possible and as such the flood watch
remains.

Severe Weather Threat: As is typical with the NE side of tropical
systems, a tornado threat exists today. A strong theta-e
gradient/warm front will lift north across the eastern half of the
are PAH CWA late this morning and into the afternoon. Some breaks in
cloud cover along with strong moisture flux will result in
destabilization boosting CAPE values several hundred joules fairly
quickly. A broken line of storms is progged to develop this
afternoon and move northeast across the region. Forecast
soundings show profiles conducive for tornadoes with 0-3km CAPE
on the order of 100-150 J/kg, and 0-1km shear between 20-30
knots this afternoon. The combination of this sufficient
instability and strong low level shear will contribute to a
heightened tornado threat today. The area of most concern is
across western Kentucky, portions of southern Illinois, and
southwest Indiana. Additionally, any of these strong to severe
storms may also contain damaging wind gusts today.

By Wednesday morning, the rainfall will exit the region from
southwest to northeast as the low tracks northeast of the region.
High pressure building in from the west will bring clearing skies
through the day Wednesday. Highs will warm into the mid to
upper 80's west of the Mississippi River and low to mid 80's
east. Winds will likely be gusty at least for the eastern half
of the area with gusts between 20-25 mph at times. High pressure
will remain across the region through the remainder of the week
keeping things dry. Temperatures will be on the rise with mid
to upper 80's on Thursday, and upper 80's to lower 90's on
Friday. The weekend and early next week looks even a bit warmer
with highs in the 90's for most locations. More humid
conditions also arrive this weekend with heat index values near
100 degrees.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1236 PM CDT Tue Jul 9 2024

Really tricky forecast this period with cigs bouncing around,
and precip off and on thanks to the remnants of Beryl. Cigs are
mainly MVFR with occasional IFR passing through until later in
the period when IFR may persist more. Showers and storms are
expected to impact the terminals at various times throughout the
period due to remnants of Beryl passing through. This may
decrease visibility at times. Wind is also expected to increase
overnight particularly around the Evansville Tri-State with
gusts to around 20-25 kts at times.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Wednesday morning for ILZ075>078-080>094.
MO...Flood Watch through Wednesday morning for MOZ076-086-087-100-
     107>112-114.
IN...Flood Watch through Wednesday morning for INZ081-085-086.
KY...Flood Watch through Wednesday morning for KYZ001>008-010-014-
     018.

&&

DISCUSSION...AD
AVIATION...SHAWKEY
Hazardous weather outlook, Jul 9, 3:23 AM CDT, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
323 AM CDT Tue Jul 9 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-100830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
323 AM CDT Tue Jul 9 2024 /423 AM EDT Tue Jul 9 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Showers and thunderstorms will continue to spread northeast over
much of the Quad State this morning and into the afternoon. Very
heavy rainfall is expected which may result in areas of flash
flooding. A Flood Watch is currently in effect for much of the
Quad State. Refer to the Flood Watch for additional information.

Additionally, scattered strong to severe storms are expected this
afternoon and evening. Any of these strong to severe storms may be
capable of producing damaging wind gusts and tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor river flooding is forecast to continue and may increase due
to the remnants of Beryl. Otherwise, no hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening. Spotters are encouraged to report any flooding or severe
weather across the area.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:55 PM CDTTornado WarningPAHWabash35 min
Jul 9, 5:05 PM CDTAreal Flood AdvisoryPAHWhite3 hr
Jul 9, 5:15 PM CDTTornado Warning Tornado observedConsiderable damage threatPAHWabash30 min
Jul 9, 5:37 PM CDTAreal Flood AdvisoryPAHWabash3 hr
Jul 9, 12:47 PM CDTTornado WarningPAHCalloway, Marshall, Trigg17 min
Jul 9, 2:18 PM CDTTornado WarningPAHChristian, Todd11 min
Jul 9, 2:31 PM CDTTornado WarningPAHMuhlenberg11 min
Jul 9, 3:26 PM CDTTornado WarningPAHUnion34 min
Jul 9, 3:46 PM CDTTornado Warning Considerable damage threatPAHHenderson, Union44 min

Nearby

Tornado Warnings in Kentucky, 2024Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.